Alert archive / Florida / Coastal Flood Statements in 2008

Coastal Flood Statement 5, NWS Key West, FL

October 17, 2008Monroe County, Florida

NWS Key West, FL issued this coastal flood statement at Oct 17, 2008, 4:01 PM EDT for Monroe County, Florida. It took effect at Oct 17, 2008, 9:00 PM EDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Oct 17, 2008, 4:01 PM EDT (20:01 UTC)
In effect from
Oct 17, 2008, 9:00 PM EDT
Expired
Oct 18, 2008, 2:00 AM EDT
In force
5 hr
Issued by
NWS Key West, FL

County Monroe County, FL

The radar

The Miami radar (KAMX), 51 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 8.0 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2008-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2008-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
857 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WHUS42 KKEY 172001
CFWKEY

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
401 PM EDT FRI OCT 17 2008

FLZ076>078-180600-
/O.NEW.KKEY.CF.S.0005.081018T0100Z-081018T0600Z/
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
401 PM EDT FRI OCT 17 2008

...MINOR STREET FLOODING AT LOWEST ELEVATIONS EXPECTED AT HIGHER
HIGH TIDE TONIGHT...

THE COINCIDENCE OF A RECENT FULL MOON...WITH A LUNAR PERIGEE...WHEN
THE MOON IS CLOSEST TO EARTH...HAS CONTRIBUTED TO TIDE LEVELS HIGHER
THAN NORMALLY SEEN IN THE FLORIDA KEYS. MINOR TIDAL OVERFLOW WILL
OCCUR AT SOME LOCATIONS IN THE KEYS NEAR THE TIMES OF HIGHER HIGH
TIDE LATE THIS EVENING AND POSSIBLY ONCE AGAIN LATE SATURDAY
EVENING...WITH WATER LEVELS NEAR 3 FEET ABOVE MEAN LOWER LOW WATER
VALUES. THESE LEVELS SHOULD BE SEEN FOR A COUPLE OF HOURS ON EITHER
SIDE OF THE TIME OF HIGHER HIGH TIDE. TIDE LEVELS ARE EXPECTED TO
PEAK CLOSE TO LEVELS SEEN THURSDAY EVENING.

AT KEY WEST HARBOR...THE HIGHER HIGH TIDE WILL OCCUR TONIGHT AT 
1157 PM EDT.

AT VACA CUT...THE HIGHER HIGH TIDE WILL OCCUR TONIGHT AT 1046 PM 
EDT.

AT WHALE HARBOR CHANNEL...THE HIGHER HIGH TIDE WILL OCCUR TONIGHT 
AT 1133 PM EDT.

IN ADDITION...MAXIMUM TIDAL CURRENT SPEED WILL EXCEED 3 KNOTS IN
SOME CHANNELS BETWEEN TIMES OF HIGH AND LOW TIDE. A FEW OF THE
CHANNELS WITH THE HIGHEST CURRENT SPEED INCLUDE MOSER CHANNEL...BAHIA
HONDA CHANNEL...AND THE KEY WEST SHIPPING CHANNEL NEAR FORT ZACHARY
TAYLOR STATE PARK.

PLEASE REPORT COASTAL FLOODING TO YOUR FLORIDA KEYS NATIONAL WEATHER
SERVICE OFFICE. DIAL 305-295-1316 EXTENSION 3.

ADDITIONAL STATEMENTS WILL BE ISSUED AS NEEDED CONCERNING THESE ABOVE
NORMAL TIDES.

$$

JACOBSON

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this coastal flood statement went out at Oct 17, 3:56 PM EDT, 5 minutes earlier.

Area forecast discussion, Oct 17, 3:56 PM EDT, 5 minutes before
AREA FORECAST DISCUSSION FOR THE FLORIDA KEYS
NATIONAL WEATHER SERVICE KEY WEST FL
356 PM EDT FRI OCT 17 2008

.DISCUSSION...
.CURRENTLY...
RADAR DETECTS ISOLATED SHOWERS NEAR THE LOWER KEYS WESTWARD TO THE
DRY TORTUGAS...WITH NO PRECIPITATION ELSEWHERE ACROSS THE SERVICE
AREA. SKIES ARE PARTLY TO MOSTLY SUNNY...WITH TEMPERATURES IN THE MID
80S. WINDS ARE FROM THE EAST TO SOUTHEAST AROUND 10 KNOTS ON LAND
AND IN FLORIDA BAY...AND GENERALLY 10 TO 15 KNOTS ALONG THE REEF.

SURFACE ANALYSIS DEPICTS A WEAK HIGH PRESSURE RIDGE OVER NORTH AND
CENTRAL FLORIDA...WITH A COLD FRONT SLICING THROUGH THE SOUTHEASTERN
STATES AND INTO THE NORTHWESTERN GULF OF MEXICO. AT MID AND UPPER
LEVELS...A RIDGE IS CENTERED OVER THE SOUTHEASTERN GULF...WITH A
BROAD TROUGH DIGGING INTO THE LOWER MISSISSIPPI VALLEY. A VERY DRY
AIRMASS REMAINS IN PLACE ACROSS SOUTH FLORIDA AND THE SURROUNDING
WATERS...AS EVIDENCED BY WATER VAPOR/MIMIC-TPW IMAGERY AND MORNING
SOUNDINGS ACROSS THE REGION.

.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...
DURING THE SHORT TERM PERIOD...THE DEEP LAYERED RIDGE WHICH HAS
CONTROLLED OUR WEATHER AND KEPT US DRY FOR THE PAST FEW DAYS WILL BE
ERODED AND SHOVED SOUTHWARD...AS A PROGRESSIVE SHORTWAVE TROUGH
MOVES THROUGH THE SOUTHEASTERN STATES. THIS WILL PUSH A WEAKENING
SURFACE COLD FRONT THROUGH MUCH OF FLORIDA ON SATURDAY. WITH THE
SUPPORTING MID LEVEL TROUGH ALREADY MOVING OFFSHORE INTO THE ATLANTIC
OCEAN SATURDAY NIGHT AND SUNDAY...THE SURFACE BOUNDARY WILL LOSE
STEAM AND WEAKEN INTO A SHEAR LINE AS IT MOVES THROUGH SOUTH FLORIDA
AND THE KEYS. AS DEPICTED BY WATER VAPOR IMAGERY...THERE IS NOT A
GREAT DEAL OF DEEP MOISTURE AVAILABLE AHEAD OF THIS FRONT...AND
INDEED THE GFS MODEL PWATS DO NOT CLIMB ABOVE 1.5 INCHES THROUGH
SUNDAY NIGHT. MODEL CROSS SECTIONS/SOUNDINGS INDICATE THAT A
CONSIDERABLE SUBSIDENCE INVERSION WILL REMAIN IN PLACE AROUND 10K
FEET THROUGH THE WEEKEND...WITH ABUNDANT DRY AIR ABOVE. THIS COMBINED
WITH A LACK OF LOW LEVEL FORCING AND LARGE SCALE LIFT WILL LIMIT POPS
TO ONLY 10 PERCENT TONIGHT THROUGH SATURDAY NIGHT...THEN 20 PERCENT
SUNDAY AND SUNDAY NIGHT WHEN THE CAPPING INVERSION WILL BE SOMEWHAT
WEAKER DUE TO THE MID LEVEL TROUGH PASSAGE...ALONG WITH A BIT MORE
LOW LEVEL MOISTURE AVAILABLE.

ON A DIFFERENT NOTE...TIDES HAVE BEEN RUNNING ABOUT A HALF FOOT ABOVE
PREDICTED LEVELS DURING THE PAST FEW NIGHTS...AND THESE PREDICTED
LEVELS ARE SOME OF THE HIGHEST OF THE YEAR DUE TO THE COMBINATION OF
A RECENT FULL MOON AND A LUNAR PERIGEE. EXPECT MINOR TIDAL OVERFLOW
TO OCCUR AGAIN TONIGHT WITH WATER LEVELS REACHING 3 FEET ABOVE MEAN
LOWER LOW WATER NEAR THE TIME OF HIGH TIDE. THESE LEVELS WILL BE
SIMILAR TO THOSE OBSERVED ON THURSDAY EVENING. SEE THE LATEST
COASTAL HAZARD MESSAGE (CFWKEY) FOR MORE DETAILS.

.LONG TERM (MONDAY THROUGH FRIDAY)...
RIDGING ALOFT BUILDS ACROSS THE REGION ONCE AGAIN EARLY NEXT WEEK...
WITH A STRONG HIGH PRESSURE AREA BUILDING INTO THE SOUTHEASTERN
STATES AT THE SURFACE. PWATS ARE FORECAST TO REMAIN NEAR TO BELOW
NORMAL FOR THIS TIME OF YEAR...GENERALLY AROUND 1.5 INCHES.
SIGNIFICANT DRY AIR IS FORECAST TO PERSIST IN THE MID AND UPPER
LEVELS ABOVE A SUBSIDENCE INVERSION. THIS WILL LEAVE US IN A SIMILAR
OVERALL PATTERN TO THAT WE HAVE SEEN FOR THE PAST FEW DAYS...WITH
PRECIP CHANCES LIMITED DUE TO LACK OF BOTH LIFT AND MOISTURE DEPTH.
FOR THE WEDNESDAY THROUGH FRIDAY PERIOD...THE LAST FEW RUNS OF THE
GFS HAVE DEPICTED VARIOUS SOLUTIONS WITH A SURFACE LOW LIFTING
NORTHWARD OUT OF THE WESTERN CARIBBEAN...ALONG WITH AN ASSOCIATED
SURGE OF TROPICAL MOISTURE. HOWEVER...THE GFS HAS NOT MAINTAINED GOOD
RUN-TO-RUN CONTINUITY WITH THIS SCENARIO. THE ECMWF HAS BEEN MUCH
MORE CONSISTENT...KEEPING A LARGE DEEP LAYERED CYCLONIC CIRCULATION
OVER THE CENTRAL PLAINS FURTHER NORTH...THEREFORE ALLOWING MORE
RIDGING TO HOLD OVER THE SOUTHEASTERN STATES AND FLORIDA...AND
KEEPING ANY SURFACE LOW AND DEEP TROPICAL MOISTURE CONFINED TO THE
CARIBBEAN SEA. WILL FAVOR THE MORE CONSISTENT ECMWF SOLUTION AT THIS
TIME...AND MAINTAIN NEAR CLIMO (20 PERCENT) POPS AND TEMPS THROUGHOUT
THE LONG TERM PERIOD.

&&

.MARINE...
EAST WINDS HAVE WEAKENED DURING THE DAY AS EXPECTED. THERE MAY STILL
BE SOME WIND SPEEDS NEAR 15 KNOTS OVER THE FLORIDA STRAITS AS PER
RECENT SHIP REPORTS...BUT SUSTAINED WINDS AT THE C-MAN STATIONS HAVE ALL
BEEN IN THE 9 TO 13 KNOT RANGE FOR THE PAST COUPLE OF HOURS NOW.
LIMITED SHIP REPORTS ALONG WITH WAVEWATCH DATA AND WIND TRENDS
SUGGEST THAT SEAS HAVE DROPPED BELOW 7 FEET ACROSS THE STRAITS...SO
THE SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS WILL BE DROPPED. STILL
EXPECTING GENTLE TO MODERATE CONDITIONS TONIGHT...THEN LIGHT TO
GENTLE BREEZES ON SATURDAY AS THE GRADIENT WEAKENS AHEAD OF AN
APPROACHING LOW PRESSURE TROUGH. THIS TROUGH OR SHEAR LINE THEN MOVES
THROUGH THE KEYS COASTAL WATERS SATURDAY NIGHT...WITH NORTHEAST FLOW
INCREASING ONCE AGAIN IN ITS WAKE ON SUNDAY. APPEARS THAT WE WILL
HAVE AT LEAST EXERCISE CAUTION CONDITIONS (15 TO 20 KNOTS) BEGINNING
SUNDAY AND CONTINUING THROUGH TUESDAY...WITH SMALL CRAFT ADVISORIES
POSSIBLY NEEDED DURING AT LEAST SOME OF THIS TIME.

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL THIS AFTERNOON AND TONIGHT AT THE KEYS
ISLAND TERMINALS. WINDS WILL BE OUT OF THE EAST AT 8 TO 12 KNOTS. A
BRIEF EPISODE OR TWO OF MVFR CONDITIONS ARE POSSIBLE AT THE ISLAND
TERMINALS FROM CLOUDINESS FORMING ALONG THE CONVERGENCE ZONE IN THE
STRAITS. SHOWERS FROM THIS CLOUD LINE ARE UNLIKELY SO WILL NOT
MENTION IFR CONDITIONS IN THE TAF.

&&

.PRELIMINARY POINT TEMPS/POPS...
KEY WEST  75  85  75  83 / 10 10 10 20
MARATHON  75  86  75  84 / 10 10 10 20

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GM...NONE.
&&

PUBLIC/MARINE.........JACOBSON
AVIATION/NOWCASTS.....BWC
DATA COLLECTION.......WAH

VISIT US ON THE WEB AT WWW.WEATHER.GOV/KEYWEST
Hazardous weather outlook, Oct 17, 6:00 AM EDT, 10 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
600 AM EDT FRI OCT 17 2008

FLZ076>078-GMZ031>033-052>054-072>075-181000-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY-GULF SIDE OF THE LOWER KEYS OUT 20 NM-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT-
OCEAN REEF TO CRAIG KEY OUT 20 NM-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE OUT 20 NM-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST OUT 20 NM-
OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE 20 TO 60 NM OUT-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST 20 TO 60 NM OUT-
KEY WEST TO 20 NM WEST OF DRY TORTUGAS OUT 60 NM-
600 AM EDT FRI OCT 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS IS IN EFFECT FOR THE
ATLANTIC WATERS. NORTHEAST TO EAST WINDS OF 15 TO 20 KNOTS EARLY
THIS MORNING WILL STEADILY DECREASE THROUGH THE DAY.
HOWEVER...WELL-DEVELOPED SEAS WILL BE SLOWER TO SUBSIDE. BY
TONIGHT...SEAS ARE EXPECTED TO SUBSIDE TO 3 TO 5 FEET AS WINDS
DIMINISH TO 10 TO 15 KNOTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NORTHEASTERLY WINDS WILL SURGE AGAIN THROUGH THE DAY ON SUNDAY
...WITH WINDS CONTINUING BETWEEN 15 AND 20 KNOTS THROUGH THE MIDDLE
OF THE WEEK. A SMALL CRAFT ADVISORY MAY BE NEEDED FOR SOME MARINE
ZONES FROM LATE SUNDAY THROUGH THE END OF THE FORECAST PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

04

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 17, 4:01 AM EDTSmall Craft Advisory for Hazardous SeasKEY12 hr

Nearby

Coastal Flood Statements in Florida, 2008Every coastal flood statement in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.